The Annals of Statistics

Asymptotics for Least Squares Cross-Validation Bandwidths in Nonsmooth Cases

Bert van Es

Full-text: Open access

Abstract

We consider the problem of bandwidth selection for kernel density estimators. Let $H_n$ denote the bandwidth computed by the least squares cross-validation method. Furthermore, let $H^\ast_n$ and $h^\ast_n$ denote the minimizers of the integrated squared error and the mean integrated squared error, respectively. The main theorem establishes asymptotic normality of $H_n - H^\ast_n$ and $H_n - h^\ast_n$, for three classes of densities with comparable smoothness properties. Apart from densities satisfying the standard smoothness conditions, we also consider densities with a finite number of jumps or kinks. We confirm the $n^{-1/10}$ rate of convergence to 0 of the relative distances $(H_n - H^\ast_n)/H^\ast_n$ and $(H_n - h^\ast_n)/h^\ast_n$ derived by Hall and Marron in the smooth case. Unexpectedly, in turns out that these relative rates of convergence are faster in the nonsmooth cases.

Article information

Source
Ann. Statist., Volume 20, Number 3 (1992), 1647-1657.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176348790

Digital Object Identifier
doi:10.1214/aos/1176348790

Mathematical Reviews number (MathSciNet)
MR1186271

Zentralblatt MATH identifier
0763.62025

JSTOR
links.jstor.org

Subjects
Primary: 62G05: Estimation
Secondary: 62E20: Asymptotic distribution theory

Keywords
Density estimation kernel estimators bandwidth selection cross-validation rates of convergence

Citation

van Es, Bert. Asymptotics for Least Squares Cross-Validation Bandwidths in Nonsmooth Cases. Ann. Statist. 20 (1992), no. 3, 1647--1657. doi:10.1214/aos/1176348790. https://projecteuclid.org/euclid.aos/1176348790


Export citation